Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 201, NWS Dodge City, KS

July 18, 2006Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 18, 2006, 4:24 PM CDT for Ness County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2006, 4:24 PM CDT (21:24 UTC)
Expired
Jul 18, 2006, 5:00 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ness County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:30 PM CDTTSTM WND GST 6310 Ese Beeler, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1394 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 182123
SVRDDC
KSC135-182200-
/O.NEW.KDDC.SV.W.0201.060718T2124Z-060718T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL NESS COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 500 PM CDT

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER SOUTH CENTRAL NESS
  COUNTY...OR ABOUT 13 MILES SOUTHEAST OF BEELER...AND MOVING NORTH
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHERN NESS COUNTY...

THIS INCLUDES HIGHWAY 283 BETWEEN MILE MARKERS 94 AND 104.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3826 10015 3824 9992 3845 9993 3845 10018

$$

GRZYWACZ
2 follow-up statements
000 
WWUS53 KDDC 182141
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
441 PM CDT TUE JUL 18 2006

KSC135-182200-
/O.CON.KDDC.SV.W.0201.000000T0000Z-060718T2200Z/
NESS KS-
441 PM CDT TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL NESS COUNTY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER SOUTHWESTERN NESS
COUNTY...OR ABOUT 7 MILES SOUTHEAST OF BEELER...MOVING NORTH AT 15
MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHERN NESS COUNTY...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

DAMAGING WINDS UP TO 63 MPH WERE REPORTED 10 MILES SOUTHWEST OF NESS 
CITY WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER 
AND STAY AWAY FROM WINDOWS

LAT...LON 3826 10015 3826 9993 3845 9993 3845 10018

$$

GRZYWACZ
000 
WWUS53 KDDC 182154
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT TUE JUL 18 2006

KSC135-182204-
/O.EXP.KDDC.SV.W.0201.000000T0000Z-060718T2200Z/
NESS KS-
454 PM CDT TUE JUL 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NESS COUNTY
EXPIRES AT 500 PM CDT...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

LAT...LON 3826 10015 3826 9993 3845 9993 3845 10018

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:17 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 18, 2:17 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
217 PM CDT TUE JUL 18 2006

.DISCUSSION...

DAYS 1-2...
MAIN FORECAST PROBLEM WILL BE HOW HOT WILL IT CONTINUE TO GET WITH
CENTRAL PLAINS RIGHT UNDER UPPER LEVEL HIGH.  TEMPERATURES TODAY ARE
SLOW TO REBOUND IN AREAS COLD FRONT MOVED THROUGH LAST NIGHT BUT THE
FRONT IS MOVING BACK NORTH AS A WARM FRONT THIS AFTERNOON AND SHOULD
REMAIN NORTH OF AREA UNTIL LATE THU.  TONIGHT EXPECT LOWS TO REMAIN
VERY MILD WITH SSW WINDS REMAINING AROUND 10 MPH. KEPT TEMPERATURES
TONIGHT IN THE 70S ACROSS CWA. MORE 100+ DEGREE READINGS EXPECTED
WED WITH WINDS OUT OF THE SSW AT 10-20 MPH WHICH WILL HELP MIX LOW
LEVELS OUT QUICKER THAN TODAY.  WENT WITH HIGHS AROUND 103 SOUTHWEST
TO 109 SOUTHEAST.

LITTLE CHANGE EXPECTED FOR THU EXCEPT FOR FAR NORTHERN ZONES WHERE
COLD FRONT WILL START TO MAKE ITS WAY INTO LATE AFTERNOON.  WARM
MORNING LOWS IN THE 70S AND HIGHS WITHIN A DEGREE OR TWO OF WED
HIGHS. AREAS NEAR KHYS MAY BE RIGHT AROUND 100-102. GIVEN THE
TEMPERATURES OVER SOUTHEASTERN ZONES...WILL EXTEND HEAT ADVISORY
THROUGH THU AND BRING IT UP INTO STAFFORD COUNTY AS WELL.

DAYS 3-7...
MEDIUM RANGE MODELS SEEM TO BE IN PRETTY DECENT AGREEMENT ON
TRANSITIONING THE PATTERN TO MORE NORTHWESTERLY FLOW DURING THE
PERIOD.  THE GFS AND ECMWF BRING A PRETTY VIGOROUS SHORTWAVE TROUGH
THROUGH THE CENTRAL PLAINS FRIDAY, WITH A COLD FRONT COMING THROUGH
SOMETIME DURING THE DAY.  EXACT TIMING OF THE FRONT IS STILL
UNCERTAIN, BUT TEMPS SHOULD BE BACK TOWARDS NORMAL.  BOTH THE
OPERATIONAL MODELS AND THE ENSEMBLES BRING A PRETTY GOOD SLUG OF
COOL AIR DOWN BEHIND THE FRONT LATE FRIDAY AND INTO SATURDAY, IN THE
UPPER TEENS TO LOW 20S C.  TWEAKED TEMPS DOWN A BIT SAT AND SAT
NIGHT, AND MAY HAVE TO GO DOWN MORE DEPENDING ON HOW COOL THE AIR IS
AND IF THERE IS ANY CLOUD COVER.  ALSO TWEAKED WIND DIRECTIONS AND
DEWPOINTS A BIT FOR FRONTAL PASSAGE.  THERE SHOULD BE A CHANCE FOR
PRECIP WITH THE FRONT, SO LEFT THE POPS GOING FOR FRIDAY NIGHT AND
SATURDAY NIGHT.  AFTER THIS, NORTHWESTERLY FLOW ALOFT CONTINUES WITH
SFC LEE TROUGH REDEVELOPING OVER THE WESTERN PLAINS.  NOT OUT OF THE
QUESTION THAT SOME ISOLATED THUNDERSTORM ACTIVITY COULD DEVELOP NEAR
THE TROUGH AXIS EARLY NEXT WEEK, BUT WITH THE UNCERTAINTY OF HOW
MUCH MOISTURE RETURN AND UPPER FORCING WE WILL GET WILL LEAVE DRY
FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73 106  74 107 /   0   0   0   0
GCK  72 106  73 105 /   0   0   0   0
EHA  70 103  71 103 /   0   0   0   0
LBL  72 104  73 104 /   0   0   0   0
HYS  74 107  74 103 /   0   0   0   0
P28  77 109  77 109 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR KSZ066-KSZ081-KSZ089-KSZ090.

&&

FN28/26
Hazardous weather outlook, Jul 18, 4:49 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT TUE JUL 18 2006

KSZ030-031-043>046-061>066-074>080-084>088-191000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
MORTON-STEVENS-SEWARD-MEADE-CLARK-
449 AM CDT TUE JUL 18 2006 /349 AM MDT TUE JUL 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL RISE INTO THE TRIPLE DIGITS AGAIN TODAY WITH
HIGHS RANGING FROM AROUND 103 TO 106 DEGREES. THE HOT TEMPERATURES
WILL BE PARTICULARLY STRESSFUL ON ANYONE ENGAGED IN OUTDOOR
ACTIVITIES THIS AFTERNOON. IF YOU WILL BE WORKING OUTDOORS THIS
AFTERNOON, MAKE SURE TO TAKE FREQUENT BREAKS AND DRINK EXTRA
WATER. DONT FORGET TO LOOK AFTER PETS AND MAKE SURE THEY HAVE
PLENTY OF WATER AND SHADE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT WEATHER IS EXPECTED TO CONTINUE THROUGH WEDNESDAY. A RETURN TO
SOMEWHAT COOLER WEATHER IS EXPECTED FOR FRIDAY INTO THE WEEKEND.
THE UPPER RIDGE WILL BE BUILDING OVER THE WESTERN UNITED STATES.
NORTHWEST FLOW ALOFT THAT DEVELOPS OVER THE CENTRAL PLAINS WILL
ALLOW COOLER TEMPERATURES TO FILTER SOUTHWARD INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ081-089-090-191000-
PRATT-COMANCHE-BARBER-
449 AM CDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL RISE TO AROUND 108 DEGREES THIS AFTERNOON WHILE
OVERNIGHT LOWS TONIGHT WILL BE IN THE UPPER 70S. THE VERY WARM
TEMPERATURES HAVE PROMPTED THE ISSUANCE OF A HEAT ADVISORY FOR
TODAY THROUGH WEDNESDAY. PERSONS ENGAGED IN OUTDOOR ACTIVITIES
THIS AFTERNOON SHOULD EXERCISE CAUTION TO AVOID HEAT STRESS. MAKE
SURE TO TAKE FREQUENT BREAKS AND DRINK EXTRA WATER. DONT FORGET
TO LOOK AFTER PETS AND MAKE SURE THEY HAVE PLENTY OF WATER AND
SHADE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT WEATHER IS EXPECTED TO CONTINUE THROUGH WEDNESDAY. A RETURN TO
SOMEWHAT COOLER WEATHER IS EXPECTED FOR FRIDAY INTO THE WEEKEND.
THE UPPER RIDGE WILL BE BUILDING OVER THE WESTERN UNITED STATES.
NORTHWEST FLOW ALOFT THAT DEVELOPS OVER THE CENTRAL PLAINS WILL
ALLOW COOLER TEMPERATURES TO FILTER SOUTHWARD INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:48 AM CDTHeat AdvisoryDDCBarber, Comanche, Pratt, Stafford3 days
Jul 18, 5:09 PM CDTSevere Thunderstorm WarningDDCNess31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.